Wyoming, 2023

Winter Storm in Wyoming, December 7 to 8, 2023

December 7 to 8, 2023 · NWS RIW · 2 events in 2 counties and zones

A Pacific trough moved through northwestern Wyoming and brought heavy snow to northwestern Wyoming. Snowfall amounts of 1 to 2 feet were reported in portions of the Tetons and Yellowstone Park.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A Pacific trough moved through northwestern Wyoming and brought heavy snow to northwestern Wyoming. Snowfall amounts of 1 to 2 feet were reported in portions of the Tetons and Yellowstone Park.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Dec 6, 10:30 PM MST, 1 hour 30 minutes earlier. Its key messages:

  • An active weather pattern will bring snow chances to western WY. The pattern will remain active through early next week.
  • Winter Storm Warnings and Winter Weather Advisories are in effect from tonight through Friday for western mountains and valleys.
  • Strong wind will develop late Thursday morning and persist through the afternoon across the area. A High Wind Warning goes into effect from 10 AM to 11 PM Thursday.
Area forecast discussion, Dec 6, 10:30 PM MST, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1030 PM MST Wed Dec 6 2023

.KEY MESSAGES...

- An active weather pattern will bring snow chances to western
  WY. The pattern will remain active through early next week.

- Winter Storm Warnings and Winter Weather Advisories are in
  effect from tonight through Friday for western mountains and
  valleys.

- Strong wind will develop late Thursday morning and persist
  through the afternoon across the area. A High Wind Warning
  goes into effect from 10 AM to 11 PM Thursday.

&&

.DISCUSSION...
Issued at 208 PM MST Wed Dec 6 2023

Two waves in the upper-level flow will slide through WY tonight
through Friday. Conditions will be substantially different west
of the Continental Divide compared to east of the Continental
Divide, so let's call it a tale of two divide the next couple of
days. The main difference will be where snow falls and where it
does not. Western mountains, valleys, and YNP will have
significant snowfall, whereas other locations will see little to
no snow. The bighorn mountains will receive up to 10 inches
above 9000 ft and less than 2 inches below 8000 ft. The Tetons
and the Pitchstone Plateau in YNP will have strong upslope with
this system, which will enhance snow totals there. Over 2 feet
of snow is expected in those locations. Valleys will see
Advisory amounts of 3 to 6 inches in the Jackson Valley and 3 to
10 inches in Star Valley.

The area as a whole will have strong wind develop Thursday
morning through Thursday afternoon as the first wave brings in a
jet streak and tightens the pressure gradient through the area.
The Cody Foothills are likely to have high wind and a High Wind
warning has been issued from 10 AM to 11 PM Thursday. Travel
conditions will be difficult on Thursday if travelling across
western WY where the combinations of snow and wind will not be
pleasant. The main issue will be blowing and drifting snow. The
wind will decrease Thursday evening, with lesser impacts from
blowing and drifting snow into Thursday night.

The weaker wave with this system will pass through on Friday,
with little to no break in snowfall across western WY. Snow
will not be as heavy with this second wave. The wave then passes
through Friday afternoon, with snow tapering off into the
evening hours. Temperatures will be cooler on Friday behind this
system. Highs will be about 10 to 15 degrees cooler on Friday
compared to today.

Lingering light snow is possible in western mountains on
Saturday, but that will end Saturday night as a transient ridge
races through the region. By Sunday morning the next system
begins, but this doesn't appear to have much oomph with it.
Light snow accumulations in western mountains looks possible
with this system through Monday night. The pattern then become
convoluted as models try to resolve a cut-off low developing in
the desert southwest and a ridge from CA to Montana. Currently,
it looks drier and cool from Tuesday and beyond.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday evening)
Issued at 1030 PM MST Wed Dec 6 2023

West of the Divide...KBPI/KJAC/KPNA/KRKS Terminals

A weather system arrive early Thursday morning bringing snow chances
to much of western WY. KJAC will likely see the most impacts with
periods of MVFR and IFR conditions throughout the TAF period. Snow
starts to develop at KJAC by 07Z Thursday with light snow expected
to begin around 09Z. KBPI and KPNA will see lesser impacts with
periods of light snow possible during the TAF period. The first
chance for light snow showers will around 09-11Z Thursday morning.
Precipitation looks to be to sporadic for any prevailing snow lines
at either terminal. By the late morning KJAC, KBPI, and KPNA likely
see precipitation come to an end as winds begin to increase. Winds
may gust 25 to 35 knots at times during the early afternoon, with
isolated gusts of 35+ knots possible. By Thursday evening winds
diminish becoming light and variable. KRKS likely sees no impacts
due to precipitation from this system. Winds would be the only
concern as gusts of 30 to 40 knots will be possible by the late
morning into the late afternoon Thursday.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.

East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals

East of the Divide will see little to no precipitation from this
approaching system. However, winds look to become gusty to even
strong at times during the late morning and evening Thursday. KCOD
and KCPR likely see the strongest winds. Sustained westerly winds of
25 to 40 knots will be possible, with gusts of 40 to 50 knots
likely. Isolated stronger gusts of over 50 mph cannot be ruled out.
KLND and KRIW will also see gusty winds but likely not as strong
with gusts ranging between 25 to 35 knots. KWRL sees winds increase
as well during this time period but gusts look to be weaker ranging
between 15 to 25 knots.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning from 11 PM this evening to 11 PM MST
Thursday for WYZ001.

High Wind Warning from 10 AM to 11 PM MST Thursday for WYZ003.

Winter Storm Warning from 11 PM this evening to 5 PM MST
Friday for WYZ012.

Winter Weather Advisory from 11 PM this evening to 5 PM MST
Friday for WYZ013-014-023-024.

&&

DISCUSSION...Rowe
AVIATION...Hattings
Hazardous weather outlook, Dec 6, 4:40 PM MST, 7 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
440 PM MST Wed Dec 6 2023

WYZ001>020-022>030-071400-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Bighorn Basin-Southwest Bighorn Basin-
Southeast Bighorn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
440 PM MST Wed Dec 6 2023

...A High Wind Warning is in Effect for the Cody Foothills
Thursday...

...Winter Storm Warnings and Advisories Posted for Far West
Wyoming through Friday...

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Tonight.

Snow chances increase over the western mountains and valleys
tonight. Moderate to heavy snow will impact Teton Pass for the
Thursday morning commute.

Occasional wind gusts of 60+ mph are possible between 2 AM and 6
AM Thursday around Red Canyon on Wyoming Highway 28 over South
Pass and along Outer Drive on the south side of Casper.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thursday...Snow continues for the western mountains and valleys,
with moderate snow amounts expected. Wind gusts of 45 to 55 mph
will occur for many areas east of the Continental Divide and
across southwest Wyoming from late Thursday morning through the
afternoon. Stronger wind is expected in the Cody Foothills, with
gusts of 55 to 65 mph late Thursday morning into the evening.

Friday...Snow continues over the western mountains and valleys.
The best chance for additional accumulations comes in the morning
before the snow gradually diminishes in the afternoon.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report snowfall totals.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Yellowstone National Park

When
December 7, 12:00 AM MST to December 8, 12:00 AM MST
Where
Yellowstone National Park forecast zone
Reported by
SNOTEL
Coordinates
44.228, -110.089 (the zone’s center; the record gives no point)

Locally heavy snow fell in Yellowstone Park, especially in southwestern portions of the park. Amounts of 1 to 2 feet were commonplace.

Winter Storm, Teton & Gros Ventre Mountains

When
December 7, 6:00 AM MST to December 8, 12:00 PM MST
Where
Teton & Gros Ventre Mountains forecast zone
Reported by
SNOTEL
Coordinates
43.002, -109.948 (the zone’s center; the record gives no point)

Portions of the Tetons and Gros Ventre mountains reported 1 to 2 feet of new snow.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2023Every state in 2023This day in weather historyWarnings in Wyoming, December 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1153380, 1153381.